Discussions that mention atacand

High & Low Blood Pressure board


Hi. Diovan can definitely cause those side effects. Benicar might be worth a shot, although it could be that your wife just doesn't do well with ARBs. Yes, Diovan has big money behind it, but I don't think it's better or worse than any other ARB - they effect everyone differently.

I will share my experience. I took Toprol XL 50mg for several years. I love the drug (and I am even an asthmatic!). Unfortunately, I had to stop taking it when I started immunotherapy (i.e., allergy shots). My doctor put me on Benicar, and although it did a great job of controlling my blood pressure, it made me sick as a dog (I literally turned GREEN after taking a dose of the medication). I switched to Diovan, and it seemed to be better. Hence, I stayed on it for the last 12 months.

Recently, I had an epiphany - I have not felt like myself in the last year. I am tired and depressed, constantly feeling aches and pains, and my sinus problems never end. I went to my doctor and we decided to try Atacand, as he said that it was entirely possible that Diovan was causing my symptoms. He cautioned me, however, on the ARB class of drugs. In short, he said that because I didn't tolerate Diovan or Benicar that I should probably try another drug class.

Well, after two weeks, I am not feeling very well on the Atacand. I am not going to take it tomorrow or the next day so that I can see if I notice any improvment. If so, then I am done with ARBs. I am going to move to a low dose of Norvasc with a diuretic.

Good luck.
As it happens, Atacand and Avapro are the two remaining ARBs I have not tried yet. I am allergic to the other ones and cannot tolerate them (I tried Diovan and Micardis). I read that an apparent allergy should not prevent one from trying the same drug again in the future (quite often with better results). This apparently applies to any drug. I think I am adversely affected by this group of drugs because of a reduced kidney function.

Camjunkie, it takes a minimum of two weeks to see the effects of this drug, and a full four weeks before the maximum antihypertensive effects are achieved. You seem determined to stop taking this medication. Perhaps you should. It can adversely affect the kidney function in people with existing kidney and heart failure problems. There is no rebound if the drug is withdrawn. On the other hand, you might be willing to reconsider and wait another two weeks and see if the adverse effects of this drug improve once it's full antihypertensive effect has been reached. Because your doctor cautioned you about this group of drugs, you might have a condition(s) that makes this drug contraindicated and unsuitable for you.

Good luck,
flowergirl